Full Text of Black Box WarningWARNING: Increased Mortality in Elderly Patients With Dementia-Related Psychosis
Elderly patients with dementia-related psychosis treated with antipsychotic drugs are at an increased risk of death. Analyses of 17 placebo-controlled trials (modal duration* of 10 weeks), largely in patients taking atypical antipsychotic drugs, revealed a risk of death in drug-treated patients of between 1.6 to 1.7 times the risk of death in placebo-treated patients. Over the course of a typical 10-week controlled trial, the rate of death in drug-treated patients was about 4.5%, compared to a rate of about 2.6% in the placebo group. Although the causes of death were varied, most of the deaths appeared to be either cardiovascular (e.g., heart failure, sudden death) or infections (e.g., pneumonia) in nature. Observational studies suggest that, similar to atypical antipsychotic drugs, treatment with conventional antipsychotic drugs may increase mortality. The extent to which the findings of increased mortality in observational studies may be attributed to the antipsychotic drug as opposed to some characteristic(s) of the patients is not clear. [DRUG BRAND NAME (drug generic name)] is not approved for the treatment of patients with dementia-related psychosis.
Simplified Version of the WarningOn a prescription for the antipsychotic medication Seroquel (quetiapine) from a national chain pharmacy, the following language appears:
"WARNING: This medicine is an antipsychotic. It may increase the risk of death when used to treat mental problems caused by dementia in elderly patients. Most of the deaths were linked to heart problems or infection. This medicine is not approved to treat mental problems caused by dementia."
Thus, although the medication is used to treat psychosis, great care must be taken when the patient is elderly and psychotic symptoms are caused by conditions such as Alzheimers and vascular dementia, among others.
Psychosis and agitation in dementia is a situation that causes considerable distress to patients and families and may hasten institutionalization in some patients. Because there is a limited number of medications that can treat this condition in these circumstances, your loved one's doctor may still use one or more antipsychotic medications that carry this black box warning. In a situation like this, the doctor will consider whether the potential benefits of using the medication(s) are greater than the risks involved.
All Antipsychotic Medications Carry This Warning.These include both atypical (second-generation) antipsychotics and the older typical (first-generation) antipsychotics. These include:
- Abilify / aripiprazole
- Clozaril / clozapine (full list of black box warnings for Clozaril)
- Geodon / ziprasidone
- Invega / paliperidone
- Risperdal / risperidone
- Seroquel / quetiapine
- Symbyax / olanzapine plus fluoxetine (Zyprexa plus Prozac)
- Zyprexa / olanzapine
- Compazine (prochlorperazine) (now used very rarely for psychosis; a common treatment for nausea)
- Haldol (haloperidol)
- Loxitane (loxapine)
- Mellaril (thioridazine)
- Moban (molindone)
- Navane (thiothixene)
- Orap (pimozide)
- Prolixin (fluphenazine)
- Stelazine (trifluoperazine)
- Thorazine (chlorpromazine)
- Trilafon (perphenazine)